Weight gain is a possible side effect of almost all antidepressants. However, each person reacts to antidepressants differently. Some people gain weight while taking a certain antidepressant, while others don’t. In general, some antidepressants seem more likely to cause weight gain than others.
Antidepressants that cause weight gain
Certain tricyclic antidepressants, such as amitriptyline, imipramine, and doxepin. Certain Monoamine Oxidase Inhibitors (MAOIs), such as Phenelzine, Paroxetine, a Selective Serotonin Reuptake Inhibitor (SSRI), Mirtazapine, which is an atypical antidepressant, drug that does not fit well into a another class of antidepressants
These co-factors of depression that cause weight gain
While some people gain weight after starting an antidepressant, the antidepressant is not always a direct cause. Many factors can contribute to weight gain during antidepressant therapy. For example :
– Overeating or inactivity resulting from depression can lead to weight gain.
– Some people lose weight as part of their depression. In turn, an improvement in appetite combined with an improvement in mood can lead to an increase in weight.
– Adults generally tend to gain weight as they age, regardless of the medications they take.
If you gain weight after starting an antidepressant, discuss the benefits and side effects of the medication with your doctor. If the benefits outweigh the side effect of weight gain, consider managing your weight by eating healthier and being more physically active while enjoying an improved mood due to the medication.
You can also ask your doctor for a dose adjustment or change of medication, but again, be sure to discuss the pros and cons before making such a decision.